Alert archive / Kansas / Winter Storm Warnings in 2019

Winter Storm Warning 3, NWS Topeka, KS

February 19, 20198 counties in Kansas

NWS Topeka, KS issued this winter storm warning at Feb 19, 2019, 3:24 AM CST for 8 counties in Kansas. It took effect at Feb 19, 2019, 3:00 PM CST. It was in force for 16 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 19, 2019, 3:24 AM CST (09:24 UTC)
In effect from
Feb 19, 2019, 3:00 PM CST
Expired
Feb 20, 2019, 7:18 AM CST
In force
16 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 11:12 PM CSTSNOW 4Hiawatha, KS
Feb 20, 5:55 AM CSTSNOW 3.32 Sse Concordia, KSASOS STATION CNK, CONCORDIA BLOSSER MUNICIPAL.
Feb 20, 7:00 AM CSTSNOW 1.67 Ssw Barnes, KSCOCORAHS STATION KS-WS-2, GREENLEAF 7.8 SSE.
Feb 20, 7:00 AM CSTSNOW 21 E Bremen, KSCO-OP OBSERVER STATION BRMK1, BREMEN 1 E.
Feb 20, 7:00 AM CSTSNOW 21 Ssw Palmer, KSCOCORAHS STATION KS-WS-13, PALMER.
Feb 20, 7:00 AM CSTSNOW 21 Ssw Washington, KSCO-OP OBSERVER STATION WMAK1, WASHINGTON.
Feb 20, 7:00 AM CSTSNOW 2.45 Nnw Ada, KSCOCORAHS STATION KS-OT-2, 5 NNW ADA.
Feb 20, 7:00 AM CSTSNOW 2.5Blue Rapids, KSCOCORAHS STATION KS-MS-5, BLUE RAPIDS.
Feb 20, 7:00 AM CSTSNOW 2.5Blue Rapids, KSCO-OP OBSERVER STATION BRPK1, BLUE RAPIDS.
Feb 20, 7:00 AM CSTSNOW 2.8Barnes, KSCOCORAHS STATION KS-WS-3, BARNES.
Feb 20, 7:00 AM CSTSNOW 3Minneapolis, KSCO-OP OBSERVER STATION MNPK1, MINNEAPOLIS.
Feb 20, 7:00 AM CSTSNOW 3.51 Ssw Concordia, KSCO-OP OBSERVER STATION CONK1, CONCORDIA 1W.
Feb 20, 7:00 AM CSTSNOW 3.54 N Belleville, KSCOCORAHS STATION KS-RP-3, 4 N BELLEVILLE.
Feb 20, 7:00 AM CSTSNOW 41 S Baileyville, KSCOCORAHS STATION KS-NM-6, BAILEYVILLE.
Feb 20, 7:00 AM CSTSNOW 41 S Baileyville, KSCO-OP OBSERVER STATION BLYK1, BAILYVILLE.
Feb 20, 7:00 AM CSTSNOW 42 Nw Jamestown, KSCOCORAHS STATION KS-CD-1, 2 NW JAMESTOWN.
Feb 20, 7:00 AM CSTSNOW 47 Se Palmer, KSCOCORAHS STATION KS-CY-2, 6 SE PALMER.
Feb 20, 7:00 AM CSTSNOW 47 Se Palmer, KSCO-OP OBSERVER STATION FCTK1, FACT 3 W.
Feb 20, 7:00 AM CSTSNOW 51 N Belleville, KSCO-OP OBSERVER STATION BLVK1, BELLEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS43 KTOP 190924
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
324 AM CST Tue Feb 19 2019


KSZ020-192100-
/O.UPG.KTOP.WW.Y.0013.190219T2100Z-190220T1500Z/
/O.NEW.KTOP.WS.W.0003.190219T2100Z-190220T1500Z/
Cloud-
Including the city of Concordia
324 AM CST Tue Feb 19 2019

...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM CST WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 inches
  expected with locally higher amounts possible.

* WHERE...Cloud County.

* WHEN...From 3 PM this afternoon to 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for Kansas can be obtained by calling
5 1 1 or visiting kandrive.org.

&&

$$

KSZ008>012-192100-
/O.UPG.KTOP.WS.A.0001.190219T2100Z-190220T1500Z/
/O.NEW.KTOP.WS.W.0003.190219T2100Z-190220T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, and Horton
324 AM CST Tue Feb 19 2019

...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM CST WEDNESDAY...

* WHAT...Heavy snow with light freezing rain expected. Total snow
  accumulations of 6 to 7 inches and ice accumulations of a light
  glaze expected. Locally higher snowfall amounts are possible.

* WHERE...Republic, Washington, Marshall, Nemaha and Brown 
  Counties.

* WHEN...From 3 PM this afternoon to 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for Kansas can be obtained by calling
5 1 1 or visiting kandrive.org.

&&

$$

KSZ021>024-026-034>040-054>056-058-059-192100-
/O.CON.KTOP.WW.Y.0013.190219T2100Z-190220T1500Z/
Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Clay Center, Manhattan, Wamego, 
St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Minneapolis, Bennington, 
Abilene, Herington, Junction City, Council Grove, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
324 AM CST Tue Feb 19 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 AM CST WEDNESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 3 to 5 inches and ice accumulations of around one tenth of 
  an inch expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 3 PM this afternoon to 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means wintry precipitation will cause
primarily travel difficulties. Expect slick roads and potentially
hazardous driving conditions. Allow extra time to reach your
destination and exercise defensive driving.

The latest road conditions for Kansas can be obtained by calling
5 1 1 or visiting kandrive.org.

&&

$$
4 follow-up statements
233 
WWUS43 KTOP 191953 AAA
WSWTOP

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Topeka KS
153 PM CST Tue Feb 19 2019

KSZ021-034-201200-
/O.UPG.KTOP.WW.Y.0013.190219T2100Z-190220T1500Z/
/O.EXA.KTOP.WS.W.0003.190219T2100Z-190220T1500Z/
Clay-Ottawa-
Including the cities of Clay Center, Minneapolis, and Bennington
153 PM CST Tue Feb 19 2019

...WINTER STORM WARNING IN EFFECT UNTIL 9 AM CST WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of around 
  6 inches expected.

* WHERE...Clay and Ottawa Counties.

* WHEN...Until 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact the morning and evening 
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for Kansas can be obtained by calling
5 1 1 or visiting kandrive.org.

&&

$$

KSZ008>012-020-201200-
/O.CON.KTOP.WS.W.0003.190219T2100Z-190220T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, and Concordia
153 PM CST Tue Feb 19 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...

* WHAT...Heavy snow with light freezing rain expected. Total 
  snow accumulations of 6 to 7 inches and ice accumulations of a 
  light glaze expected. Locally higher snowfall amounts are 
  possible.

* WHERE...Republic, Washington, Marshall, Nemaha and Brown 
  Counties.

* WHEN...From 3 PM this afternoon to 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult. The
  hazardous conditions could impact the morning and evening 
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for Kansas can be obtained by calling
5 1 1 or visiting kandrive.org.

&&

$$

KSZ022>024-026-035>040-054>056-058-059-201200-
/O.CON.KTOP.WW.Y.0013.190219T2100Z-190220T1500Z/
Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Manhattan, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
153 PM CST Tue Feb 19 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 5 inches and ice accumulations of around one tenth of an
  inch expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 3 PM this afternoon to 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact the morning and evening 
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means wintry precipitation will cause
primarily travel difficulties. Expect slick roads and potentially
hazardous driving conditions. Allow extra time to reach your
destination and exercise defensive driving.

The latest road conditions for Kansas can be obtained by calling
5 1 1 or visiting kandrive.org.

&&

$$

Cohen
360 
WWUS43 KTOP 192014 AAA
WSWTOP

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Topeka KS
214 PM CST Tue Feb 19 2019

KSZ008>012-020-021-034-201200-
/O.CON.KTOP.WS.W.0003.190219T2100Z-190220T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Minneapolis, 
and Bennington
214 PM CST Tue Feb 19 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...

* WHAT...Moderate to heavy snow and areas of freezing rain 
  expected. Total snow accumulations of 6 to 7 inches and ice 
  accumulations of a light glaze expected.

* WHERE...Portions of north-central and northeast Kansas.

* WHEN...Until 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for Kansas can be obtained by calling
5 1 1 or visiting kandrive.org.

&&

$$

KSZ022>024-026-035>040-054>056-058-059-201200-
/O.CON.KTOP.WW.Y.0013.190219T2100Z-190220T1500Z/
Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Manhattan, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
214 PM CST Tue Feb 19 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  2 to 5 inches and ice accumulations of around one tenth of an 
  inch expected.

* WHERE...Portions of central, east-central and northeast Kansas.

* WHEN...Until 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means wintry precipitation will cause
primarily travel difficulties. Expect slick roads and potentially
hazardous driving conditions. Allow extra time to reach your
destination and exercise defensive driving.

The latest road conditions for Kansas can be obtained by calling
5 1 1 or visiting kandrive.org.

&&

$$

Cohen
610 
WWUS43 KTOP 201010
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
410 AM CST Wed Feb 20 2019


KSZ008>012-020-021-034-201400-
/O.CON.KTOP.WS.W.0003.000000T0000Z-190220T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Minneapolis, 
and Bennington
410 AM CST Wed Feb 20 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Areas of snow and light freezing drizzle. Total snow
  accumulations of 5 to 7 inches and ice accumulations of a light
  glaze expected.

* WHERE...Portions of north-central and northeast Kansas.

* WHEN...Until 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible. 

The latest road conditions for Kansas can be obtained by calling
5 1 1 or visiting kandrive.org.

&&

$$

KSZ022>024-026-035>040-054>056-058-059-201400-
/O.CON.KTOP.WW.Y.0013.000000T0000Z-190220T1500Z/
Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Manhattan, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
410 AM CST Wed Feb 20 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 5 inches and ice accumulations of around one tenth of 
  an inch expected.

* WHERE...Portions of central, east-central and northeast Kansas.

* WHEN...Until 9 AM CST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means wintry precipitation will cause
primarily travel difficulties. Expect slick roads and potentially
hazardous driving conditions. Allow extra time to reach your
destination and exercise defensive driving.

The latest road conditions for Kansas can be obtained by calling
5 1 1 or visiting kandrive.org.

&&

$$
165 
WWUS43 KTOP 201318
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
718 AM CST Wed Feb 20 2019


KSZ010>012-201500-
/O.CAN.KTOP.WS.W.0003.000000T0000Z-190220T1500Z/
/O.NEW.KTOP.WW.Y.0014.190220T1318Z-190220T1500Z/
Marshall-Nemaha-Brown-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, and Horton
718 AM CST Wed Feb 20 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Light snow and freezing drizzle.

* WHERE...Marshall, Nemaha and Brown Counties.

* WHEN...Until 9 AM CST this morning.

* ADDITIONAL DETAILS...The hazardous conditions could impact the 
  morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means wintry precipitation will cause
primarily travel difficulties. Expect slick roads and potentially
hazardous driving conditions. Allow extra time to reach your
destination and exercise defensive driving.

The latest road conditions for Kansas can be obtained by calling
5 1 1 or visiting kandrive.org.

&&

$$

KSZ008-009-020-021-034-201430-
/O.CAN.KTOP.WS.W.0003.000000T0000Z-190220T1500Z/
Republic-Washington-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, 
and Bennington
718 AM CST Wed Feb 20 2019

...WINTER STORM WARNING IS CANCELLED...

The accumulating snowfall has come to an end and therefore the
warning has been cancelled.

$$

KSZ022>024-026-035>040-054>056-058-059-201430-
/O.CAN.KTOP.WW.Y.0013.000000T0000Z-190220T1500Z/
Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Manhattan, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
718 AM CST Wed Feb 20 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

The light wintry mix has lifted north and east, therefore the
advisory is allowed to expire.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Feb 18, 11:43 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 18, 11:43 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1143 PM CST Mon Feb 18 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 340 PM CST Mon Feb 18 2019

Minor PV anomalies were moving northeast across southwest and
central Kansas this afternoon at 20Z per satellite and profilers.
Main upper trough resided over Arizona and Utah this afternoon with
a 160 kt H250 jet across the southern and central Plains. A surface
high pressure extended from the Dakotas southward into Texas this
afternoon. Winds will gradually become easterly tonight as the high
slides off to the northeast by 12Z Tuesday.

Weak isentropic lift in the 280K-290K layer along with weak theta
advection will continue through about 03Z this evening. Also mid
level frontogenetic forcing is forecast to overspread north central
Kansas late this afternoon through mid evening. Convective allowing
models continue to show light snow or flurries across parts of
central and north central Kansas this evening, but recent runs have
backed off some from a few hours ago. Elsewhere expect clouds to
overspread the area and have adjusted lows upward from blended
guidance a few degrees.

The system forecast to bring measurable snowfall to central and
northeastern KS late Tuesday into early Wednesday still looks on
track.

By Tuesday morning a deep longwave trough will be in place
over the eastern portion of the Intermountain West. Precipitation
will likely be ongoing over the CO Rockies with a southern stream of
moisture and precipitation in place over TX. Broad, synoptic scale
ascent associated with the upper jet and isentropic upglide will
work into the area ahead of the system Tuesday afternoon, allowing
for a widespread area of precipitation to move in. The most likely
form of precip expected to impact the region with this round of
weather will be snow. However, have noticed some differences in the
amount of mid-level dry air that models try to bring in. The GFS
forecast soundings maintain deep low and mid level saturation for
the majority of event. NAM, on the other hand, wants to bring some
dry air into the dendritic growth zone earlier than other models,
which would indicate the possibility of a mix over to some
freezing rain/drizzle. Currently leaning more toward a GFS
solution with snow being the primary precipitation type Tuesday
evening and night. East-central KS is the most likely region to
see a switch to freezing rain/drizzle overnight, thus snow amounts
there will be a little lower but a glaze of ice is possible on
top of the snow.

QPF is currently forecast to be between three and forth tenths of an
inch across the entire forecast area. Snow ratios are expected to
range from near 10:1 in east-central KS to near 16:1 in north-
central KS. All things considered, snow amounts are forecast to be
between two and four inches in east-central KS and between four and
six inches near and north of I-70. A Winter Storm Watch has been
issued for counties bordering NE where the highest totals are
expected. The rest of the area will be in a Winter Weather Advisory
starting Tuesday afternoon. Precipitation should move out Wednesday
morning.

.LONG TERM...(Tuesday night through Monday)
Issued at 340 PM CST Mon Feb 18 2019

Mother Nature will give us a brief break in precipitation until the
end of the week. Sunshine should return and a warming trend is
expected into the weekend. Highs are expected to reach the 40s for
portions of northeast KS Friday and Saturday.

The next system to keep an eye on will quickly approach the area on
Friday as another deep trough across the western US. Moisture will
stream northward into KS ahead of the approaching trough and will
bring a chance for precip back to our forecast Friday. Model
guidance depicts a cut-off upper low pivoting northeast from the
Four Corners region into KS on Saturday. The strong dynamics of the
system could produce some instability and thunderstorms before
cooler air arrives behind the system. Models are starting to come
into better agreement with the timing and placement of this next
system, but will need to monitor as this event is still several days
away.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1139 PM CST Mon Feb 18 2019

For the 06z TAFs, VFR conditions are expected overnight before
the next system moves into the region on Tuesday, bringing
chances for snow to the TAF sites. Snow chances will increase
Tuesday afternoon through Tuesday evening, with MVFR cigs/vis
likely by mid to late afternoon. With widespread snow likely by
Tuesday evening, models show cigs/vis dropping to IFR conditions
through the end of the period. Cannot rule out the potential for
some periods of LIFR cigs/vis with any moderate snow bands, so
will need to monitor this potential in future TAF updates.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 PM Tuesday to 9 AM CST Wednesday
for KSZ020>024-026-034>040-054>056-058-059.

Winter Storm Watch from Tuesday afternoon through Wednesday
morning for KSZ008>012.

&&

SHORT TERM...53/Teefey
LONG TERM...Teefey
AVIATION...Hennecke
Hazardous weather outlook, Feb 18, 3:29 PM CST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
329 PM CST Mon Feb 18 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-192130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
329 PM CST Mon Feb 18 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Snow is expected area-wide Tuesday afternoon through Wednesday
morning. Freezing rain may mix in late Tuesday night along and
southeast of the Kansas Turnpike. A widespread three to six
inches of snow with locally higher amounts and a glazing of ice
are possible by Wednesday morning.

Additionally, there may be another round of winter weather on
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Winter Storm Warnings in Kansas, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.